Peripheral IV complications
Assess the site and the infusion every time you are in the room and per policy.
| Complication | Findings | Nursing action |
|---|---|---|
| Infiltration | Swelling, coolness, pallor, slowed flow, no blood return | Stop, remove, elevate, restart elsewhere; compress per policy |
| Extravasation (vesicant) | Pain, burning, blanching, blistering | Stop; follow protocol (often aspirate before removing); notify; antidote per protocol |
| Phlebitis | Redness, warmth, tenderness, palpable cord along the vein | Remove catheter; warm compress per policy; restart elsewhere |
| Local infection | Redness, drainage, fever | Remove; culture per policy; notify |
| Fluid overload | Crackles, dyspnea, JVD, rising BP, weight gain | Slow the infusion to keep-open rate, raise head of bed, notify |
| Air embolism | Sudden dyspnea, chest pain, hypotension, confusion | Clamp; left side, head down if tolerated; oxygen; rapid response |
Common vesicants include many chemotherapy drugs, vasopressors such as norepinephrine, and concentrated calcium or potassium solutions.
Central venous access
Central lines deliver irritating drugs and TPN but carry a risk of bloodstream infection and air embolism.
- Confirm catheter tip position before first use as required by policy (often by chest x-ray).
- Prevent bloodstream infection: hand hygiene, chlorhexidine skin prep, sterile dressing changes, scrub the hub before each access, and remove lines that are no longer needed.
- Prevent air embolism: clamp before changing caps or tubing; have the client perform a Valsalva maneuver (or exhale) during line removal, then apply an occlusive dressing.
- Report fever, chills, or redness and drainage at the site; suspect a central line–associated bloodstream infection.
Total parenteral nutrition
TPN is a concentrated, high-glucose solution given through a central line.
| Complication | Clue | Action |
|---|---|---|
| Hyperglycemia | Elevated glucose, thirst, polyuria | Monitor glucose; insulin as ordered |
| Rebound hypoglycemia | Shaky, sweaty after TPN stops | Taper per order; hang dextrose 10% if TPN is unavailable, per policy |
| Refeeding syndrome | Low phosphate, potassium, magnesium in malnourished clients | Start slowly; monitor and replace electrolytes |
| Infection | Fever, line-site redness | Aseptic technique; report |
TPN tubing and bag changes follow facility policy (lipid-containing solutions have shorter hang times).
Starting and maintaining a peripheral IV
Technique questions test site selection and safety.
- Choose distal sites first so later attempts can move proximal; avoid the arm on the side of a mastectomy or a dialysis fistula.
- Use larger catheters (for example, 18–20 gauge) for rapid infusion or blood transfusion, per policy.
- Label the site and tubing per policy; check patency before giving IV push medications.
- Pumps do not replace site assessment: a pump keeps pushing fluid into tissue during infiltration.
NGN-style case
Order of actions matters.
While the nurse changes the tubing on a client's central line, the client suddenly becomes short of breath with chest pain, SpO₂ 86%, and BP 84/50. What should the nurse do first?
- Recognize cues: sudden respiratory and circulatory compromise during an open central line connection.
- Analyze: likely air embolism.
- Clamp the catheter to stop more air from entering.
- Position on the left side with head down if tolerated, give oxygen, call the rapid response team, and stay with the client.
Answer. Clamp the line first, then position left side with head down, give oxygen, and call for help.